Tylenol with Codiene Overdose

Written by Elea Carey | Published on July 12, 2012
Medically Reviewed by George Krucik, MD

What Is Acetaminophen with Codeine Overdose?

Acetaminophen with codeine is a prescription pain medication. An overdose occurs when someone takes too much of this drug. An overdose is very dangerous and can be fatal. The Partnership for a Drug Free America says that these overdoses kill more than 400 people and hospitalize 42,000 in the U.S. every year (DrugFree.org, 2012).

If you think you or someone you know may have overdosed, call 911 or the National Poison Control Center at 1-800-222-1222 immediately. Be ready to tell first-responders:

  • the name of the medicine the person ingested
  • the person’s weight and age
  • how much medicine was taken
  • when the medicine was taken
  • if the medicine was prescribed to the person who took it

Other Names for Acetaminophen with Codeine

Acetaminophen with codeine has many names. Some of them include:

  • Capital® & Codeine
  • Cocet®
  • Codrix®
  • Colrex®
  • Combiflex® ES
  • Cotabflu®
  • EZ III®
  • Margesic® #3
  • Maxiflu®
  • Phenco-Care®
  • Phenflu®
  • Tylenol® with Codeine (#2, #3, #4)
  • Vopac®

What Causes an Acetaminophen with Codeine Overdose?

The prescribed dose of acetaminophen with codeine is based on your weight, age, and how much pain you are experiencing. If you take more than you are prescribed, you could overdose.

If you take too much of the medicine, the chemicals in the drug can cause you to not think clearly. You can help remember when to take your medicines and how much to take by:

  • making notes on a calendar
  • keeping medicines in a weekly pill organizer
  • asking someone to remind you

Some people may take acetaminophen with codeine because it makes them feel high. This is not a safe use of this medicine. Only people who have been prescribed acetaminophen with codeine should take it, and it should always be taken exactly as prescribed.

Dangers to Children

Keep medicines out of reach of children. Ask your pharmacist for childproof packaging.

A breastfeeding baby can overdose on acetaminophen with codeine if his or her mother is taking the medicine. Nursing mothers taking acetaminophen with codeine should consider bottle-feeding their babies. If this is not possible, they should immediately call 911 or the National Poison Control Center at 1-800-222-1222 if their baby:

  • is more drowsy than usual
  • has difficulty breastfeeding
  • has difficulty breathing
  • has pale skin

What Are the Symptoms of Acetaminophen with Codeine Overdose?

Symptoms of acetaminophen with codeine overdose include:

  • shrunken pupils
  • shallow breathing
  • slow breathing
  • drowsiness
  • heavy sweating
  • cold, clammy skin
  • convulsions
  • nausea and vomiting
  • pale skin
  • coma

Treatment for Overdose

Call 911 or Poison Control and listen carefully to their instructions. They may send emergency medical care. Someone who has overdosed on acetaminophen with codeine could be sent to the hospital.

Hospital treatments include:

  • activated charcoal
  • artificial respiration
  • intravenous fluids
  • a tube through the mouth into the stomach (“stomach pumping”)

People who have overdosed on acetaminophen with codeine may also receive two medicines to reverse the effect of the drugs:

  • Naloxone
  • N-acetyl cysteine

Outlook for Acetaminophen with Codeine Overdose

The faster you get medical help, the sooner you will recover. Recovery can take a day or two.

If the liver is affected, recovery could take longer. Long-term liver damage is possible because toxins are released into your system when chemicals used with acetaminophen break down.

Addiction to Codeine

Codeine can be habit-forming. Taking too much codeine can cause:

  • nausea
  • disorientation
  • sexual dysfunction

Long term use can cause dependency and addiction to the drug. If you think you are addicted to codeine, you should see your doctor right away to discuss your treatment and rehabilitation options.

Preventing an Overdose

To avoid an overdose and protect others:

  • only take medication prescribed for you
  • follow your doctor’s orders and dosage instructions
  • keep all medicines out of reach of children.
Was this article helpful? Yes No

Thank you.

Your message has been sent.

We're sorry, an error occurred.

We are unable to collect your feedback at this time. However, your feedback is important to us. Please try again later.

Article Sources:

More on Healthline

Easy Ways to Conceal an Epinephrine Shot
Easy Ways to Conceal an Epinephrine Shot
Learn how to discreetly carry your epinephrine autoinjectors safely and discreetly. It’s easier than you think to keep your shots on hand when you’re on the go.
Famous Athletes with Asthma
Famous Athletes with Asthma
Asthma shouldn’t be a barrier to staying active and fit. Learn about famous athletes who didn’t let asthma stop them from achieving their goals.
Seasonal Allergies and COPD: Tips to Avoid Complications
Seasonal Allergies and COPD: Tips to Avoid Complications
For COPD patients, allergies pose the risk of serious complications. Learn some basic tips for avoiding allergy-related complications of COPD in this slideshow.
The Best Multiple Sclerosis iPhone and Android Apps of the Year
The Best Multiple Sclerosis iPhone and Android Apps of the Year
These best multiple sclerosis apps provide helpful information and tools to keep track of your symptoms, including medication reminders.
Migraine vs. Chronic Migraine: What Are the Differences?
Migraine vs. Chronic Migraine: What Are the Differences?
There is not just one type of migraine. Chronic migraine is one subtype of migraine. Understand what sets these two conditions apart.
Advertisement
Advertisement
Advertisement